Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 
 
 

 

Projectively universal countable metrizable groups


Authors: Vladimir G. Pestov and Vladimir V. Uspenskij
Journal: Proc. Amer. Math. Soc. 144 (2016), 4527-4532
MSC (2010): Primary 22A05
DOI: https://doi.org/10.1090/proc/13189
Published electronically: May 31, 2016
MathSciNet review: 3531199
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that there exists a countable metrizable topological group $ G$ such that every countable metrizable group is isomorphic to a quotient of $ G$. The completion $ H$ of $ G$ is a Polish group such that every Polish group is isomorphic to a quotient of $ H$.


References [Enhancements On Off] (What's this?)

  • [1] Alexander Arhangelskii and Mikhail Tkachenko, Topological groups and related structures, Atlantis Studies in Mathematics, vol. 1, Atlantis Press, Paris; World Scientific Publishing Co. Pte. Ltd., Hackensack, NJ, 2008. MR 2433295
  • [2] Howard Becker and Alexander S. Kechris, The descriptive set theory of Polish group actions, London Mathematical Society Lecture Note Series, vol. 232, Cambridge University Press, Cambridge, 1996. MR 1425877
  • [3] Itaï Ben Yaacov, The linear isometry group of the Gurarij space is universal, Proc. Amer. Math. Soc. 142 (2014), no. 7, 2459-2467. MR 3195767, https://doi.org/10.1090/S0002-9939-2014-11956-3
  • [4] N. Bourbaki, Éléments de mathématique. Topologie générale. Chapitres 1 à 4, Hermann, Paris, 1971. MR 0358652
  • [5] Su Gao and Vladimir Pestov, On a universality property of some abelian Polish groups, Fund. Math. 179 (2003), no. 1, 1-15. MR 2028923, https://doi.org/10.4064/fm179-1-1
  • [6] Longyun Ding, On surjectively universal Polish groups, Adv. Math. 231 (2012), no. 5, 2557-2572. MR 2970459, https://doi.org/10.1016/j.aim.2012.06.029
  • [7] Alexander S. Kechris, Topology and descriptive set theory, Topology Appl. 58 (1994), no. 3, 195-222. MR 1288299, https://doi.org/10.1016/0166-8641(94)00146-4
  • [8] The Scottish Book, Birkhäuser, Boston, Mass., 1981. Mathematics from the Scottish Café; Including selected papers presented at the Scottish Book Conference held at North Texas State University, Denton, Tex., May 1979; Edited by R. Daniel Mauldin. MR 666400
  • [9] V. G. Pestov, Neighborhoods of identity in free topological groups, Vestnik Moskov. Univ. Ser. I Mat. Mekh. 3 (1985), 8-10, 101 (Russian). MR 802607
  • [10] Walter Roelcke and Susanne Dierolf, Uniform structures on topological groups and their quotients, McGraw-Hill International Book Co., New York, 1981. Advanced Book Program. MR 644485
  • [11] D. Shakhmatov, J. Pelant, and S. Watson, A universal complete metric abelian group of a given weight, Topology with applications (Szekszárd, 1993) Bolyai Soc. Math. Stud., vol. 4, János Bolyai Math. Soc., Budapest, 1995, pp. 431-439. MR 1374823
  • [12] S. A. Shkarin, On universal abelian topological groups, Mat. Sb. 190 (1999), no. 7, 127-144 (Russian, with Russian summary); English transl., Sb. Math. 190 (1999), no. 7-8, 1059-1076. MR 1725215, https://doi.org/10.1070/SM1999v190n07ABEH000418
  • [13] V. V. Uspenskiĭ, A universal topological group with a countable basis, Funktsional. Anal. i Prilozhen. 20 (1986), no. 2, 86-87 (Russian). MR 847156
  • [14] V. V. Uspenskij, On the group of isometries of the Urysohn universal metric space, Comment. Math. Univ. Carolin. 31 (1990), no. 1, 181-182. MR 1056185
  • [15] Vladimir V. Uspenskij, Unitary representability of free abelian topological groups, Appl. Gen. Topol. 9 (2008), no. 2, 197-204 (2009). MR 2560168, https://doi.org/10.4995/agt.2008.1800

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 22A05

Retrieve articles in all journals with MSC (2010): 22A05


Additional Information

Vladimir G. Pestov
Affiliation: Department of Mathematics and Statistics, University of Ottawa, Ottawa, Ontario, Canada K1N 6N5 — and — Departamento de Matemática, Universidade Federal de Santa Catarina, Trindade, Florianópolis, Santa Catarina, 88.040-900, Brazil
Email: vpest283@uottawa.ca

Vladimir V. Uspenskij
Affiliation: Department of Mathematics, 321 Morton Hall, Ohio University, Athens, Ohio 45701
Email: uspenski@ohio.edu

DOI: https://doi.org/10.1090/proc/13189
Keywords: Polish group, couniversal, completion, quotient group
Received by editor(s): September 14, 2014
Received by editor(s) in revised form: October 27, 2015
Published electronically: May 31, 2016
Additional Notes: The first author was a Special Visiting Researcher of the program Science Without Borders of CAPES (Brazil), processo 085/2012
Communicated by: Mirna Džamonja
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society